Case of inflammatory myopathy following tattooing
In cases of weak or suppressed immune system, getting a tattoo may bring some unexpected complications, warn doctors referring to a case wherein a woman developed chronic pain some months after she had been tattooed. The case has been published in the journal BMJ Case Reports.
The case was presented by William Thomas Wilson, Trauma and Orthopaedics, NHS Greater Glasgow and Clyde, Glasgow, UK, and colleagues who treated the patient for chronic pain in her left hip, knee, and thigh some months after she had been tattooed.
The unusual case is that of a woman who had been taking drugs to dampen down her immune system for several years after receiving a double lung transplant in 2009. Her right leg had been tattooed several years earlier, with no ill effects, and she decided to have another on her left thigh.
Immediately after this one, she experienced mild skin irritation, which is not unusual, explain the authors. But 9 days later, she developed pain in her left knee and thigh. Her symptoms were so severe that she needed strong painkillers.
Although her symptoms eased, they were still troubling her 10 months later. So she was referred to a rheumatology clinic, where she was tested for various conditions, the results of which all came back negative. But a biopsy of her thigh muscle revealed that she had inflammatory myopathy--chronic muscle inflammation. This is often accompanied by muscle weakness and pain.
In many cases, the cause of this isn't known, and it may arise spontaneously. But in this case, the doctors believe that it is likely to have been linked to the tattoo process itself, the effects of which may have been compounded by a compromised immune system.
"While we acknowledge that there is no evidence to definitely prove the causative effect, the timing of onset and the location of the symptoms correlated well with the tattoo application and there were no other identifiable factors to cause the pathology," they write.
The woman was given physiotherapy to strengthen her thigh muscles, and one year after the start of her symptoms, she began to improve. And after three years, she was pain-free.
How the tattooing process might have contributed to the woman's symptoms isn't clear. But it is well known that the type of ink or colorant used in tattoos can cause a reaction, say the authors, who point out that tattooing has been associated with various complications, ranging from mild skin irritation to systemic infection.
"The tattoo industry has no regulated or professional body to enhance standards across the UK," highlight the authors. "In this case, the tattoo application by an unregulated parlour, combined with the patient's immune suppression could have resulted in the adverse reaction," they suggest.
Getting a tattoo is becoming increasingly popular, they add, so patients with compromised immune systems should be aware of the potential risks associated with this type of decorative body art.
For more information log on to 10.1136/bcr-2018-224968